Dr. Gustin's Blog

Drug Shortages Put Health At Risk

Drug shortages in the United States have been on the rise. The FDA recognizes the significant public health consequences that can result from drug shortages and makes tremendous efforts within its legal authority to address and prevent drug shortages.  The danger of drug shortages is apparent:  children will die because of a shortage of methotrexate; infections will become rampant as we see increasing shortages of drugs for infectious diseases; ADHD drug shortages will set back many children, adolescents, and adults in school and at work; and shortages of anesthetics will curtail necessary surgery.

Read more: Drug Shortages Put Health At Risk

Bath Salt Overdoses

"Bath salts" are the latest designer drugs sending patients to the emergency department (ED). Unlike traditional bath salts that are added to bath water for a relaxing soak, these drugs, which can be ingested, inhaled, or injected, contain cardiovascular and central nervous system (CNS) stimulants such as 3,4 –methylenedioxypyrovalerone (MDPV) or 4-methylmethcarhinone (mephedrone). The drugs were initially sold over-the-counter under a number of different names. Patients using the drugs present to the ED with signs of acute stimulant overdose.

Read more: Bath Salt Overdoses

Toxic Ingestions of Acetaminophen lead to Malpractice Lawsuits

The US Food and Drug Administration recently approved a new formulation of intravenous (IV) acetaminophen for children at least 2 years of age. This drug has been widely used outside of the United States, with more than 500 million doses administered worldwide since 2002.

However, the current review describes a common dosing error associated with IV acetaminophen. Although most physicians calculate the required dose in milligrams, the IV solution is administered in milliliters. Given that the concentration of IV acetaminophen is 10 mg/mL, there is a strong risk for a 10-fold overdose of the drug unless the drug order is written and interpreted correctly.  And this is exactly what has happened on numerous occasions. Many of these mishaps have led to medical malpractice litigation.

Read more: Toxic Ingestions of Acetaminophen lead to Malpractice Lawsuits

New Information about the dangers of vitamin and mineral supplements

Nutritional supplements are commonly thought to bestow health benefits to their users.  The market for these supplements is enormous and profits for the companies that produce these products are high.  These days, it is not uncommon for some people to take 20, 30, or 40 pills a day of various supplements.  In fact, it is commonly thought in the lay public that "more is better".  Another study was recently completed that demonstrated yet again, the dangers of some supplements.  Supplements in some situations are toxic.  The data from this 2011 Arch Intern Med study is summarized and discussed in a Medscape commentary.  Read on.

Read more: New Information about the dangers of vitamin and mineral supplements

Does Tylenol Cause Asthma???

A recent report based on a series of studies suggests that acetominopen might contribute to the development of childhood asthma.  Obviously, this is a major discovery as acetominopen is the most popular anti-pyretic and anti-analgesic in the pediatric population.  You can read the full New York Times report by Clicking Here.

Darvon: Pulled from the Market in 2011

Darvon, generic name propoxyphene, is no longer.  Several months ago, the FDA pulled it from the market.  Some have called propoxyphene the worst drug in history.  Read more to see why:

Read more: Darvon: Pulled from the Market in 2011

Energy Drinks Are Dangerous

The latest craze amongst kids is energy drinks.  These drinks have high levels of caffeine.  When combined with other stimulants or alcohol or other illicit drugs, they become toxic, and have resulted in a surge of emergency room visits; in some cases death has resulted.  

The following news release points out some of the statistics and discusses this disturbing toxicologic phenomenon.

Read more: Energy Drinks Are Dangerous

Lead Levels to be Lowered Again...

Over the past 30 years the EPA and CDC have lowered the level of blood lead that has been considered acceptable based on newer and more sophisticated scientific studies demonstrating adverse health effects at lower and lower blood lead levels.  Now for the first time in 20 years a federal committee is again recommending that the acceptable level of blood lead by less than 5 mcg/L a 50% drop from its current acceptable level of 10 mcg/L.

Lead in children at even extremely low levels can cause neurobehavioral abnormalities including attention deficit disorder and lower intelligence.

To read the latest press release, CLICK HERE

FDA Warnings on Dronedarone

Dronedarone, brand name Multaq, is an increasingly popular anti-arrythmic drug used by cardiologists and critical care physicians.  The FDA has recently determined that this drug is dangerous in a certain subset of patients.  Death has been reported in patients who have chronic atrial fibrillation.  To see the full news report which was posted yesterday on a toxicology/pharmacology site, see the following article:

Read more: FDA Warnings on Dronedarone

Call Emergency Medicine Expert 510-549-1041
Copyright © 2020 - toxicologyexpert.net